The CDC has come up with an official name for the outbreak of lung illnesses associated with vaping that have killed 26 Americans: E-cigarette-associated or vaping-associated lung injury (EVALI).
According to the agency’s Morbidity and Mortality Weekly Report (MMWR), 1,299 cases of EVALI have been reported across 49 states, including the 26 fatalities spread across 21 states.
The report found that of the 1,043 EVALI patients with available data on age and sex, the following statistics were reported:
- 70% were male;
- the median age was 24 years;
- 80% were aged
- 15% were aged
Among 573 patients who reported information on substances used in e-cigarette, or vaping, products in the 90 days preceding symptom onset:
- 76% reported using THC-containing products;
- 58% reported using nicotine-containing products;
- 32% reported exclusive use of THC-containing products; and
- 13% reported exclusive use of nicotine-containing products.
In response to the wave of EVALI cases, the CDC has issued a preliminary clinical guidelines for healthcare providers caring for suspected vaping-related lung injury patients.
Key points of the CDC guidelines include:
- While the investigation continues, people should refrain from using all e-cigarette or vaping products, including those containing THC or nicotine.
- All healthcare providers evaluating patients for EVALI should ask about the use of e-cigarette, or vaping, products and ideally should ask about types of substances used (eg, THC, cannabis [oil, dabs], nicotine, modified products or the addition of substances not intended by the manufacturer); product source, specific product brand and name; duration and frequency of use, time of last use; product delivery system, and method of use (aerosolization, dabbing, or dripping).
- For patients who report the use of e-cigarette, or vaping, products, physical examination should include vital signs and pulse-oximetry.
- For patients being evaluated for possible EVALI, consideration should be given to consultation with a pulmonologist, who can help guide further evaluation, recommend empiric treatment, and review the indications for bronchoscopy.
- Patients with suspected EVALI should be admitted if they have decreased O2 saturation (2 saturation.
- Corticosteroids might be helpful in treating this injury. Several case reports describe improvement with corticosteroids, likely because of a blunting of the inflammatory response
- Patients discharged from the hospital after inpatient treatment for EVALI should have a follow-up visit no later than 1–2 weeks after discharge that includes pulse-oximetry, and clinicians should consider repeating the CXR.
- Advising patients to discontinue use of e-cigarette, or vaping, products should be an integral part of the care approach during an inpatient admission and should be re-emphasized during outpatient follow-up.
“At this time, FDA and CDC have not identified the cause or causes of the lung injuries among EVALI cases, and the only commonality among all cases is that patients report the use of e-cigarette, or vaping, products,” the CDC wrote. “This outbreak might have more than one cause, and many different substances and product sources are still under investigation.”